Texas, 2024

Drought in Texas, June 1 to 30, 2024

June 1 to 30, 2024 · NWS SJT · 4 events in 4 counties and zones

Drought conditions intensified across portions of the Concho Valley and the northern Edwards Plateau, mainly west of a Ballinger to Junction line during the month of June.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Drought conditions intensified across portions of the Concho Valley and the northern Edwards Plateau, mainly west of a Ballinger to Junction line during the month of June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 31, 10:59 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, May 31, 10:59 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service San Angelo TX
1159 PM CDT Fri May 31 2024

...New AVIATION...

.SHORT TERM...
(This evening through Saturday)
Issued at 136 PM CDT Fri May 31 2024

The latest severe weather/mesoanalysis analysis shows a dryline
well to our west over the Trans Pecos to a weak surface low near
Fort Stockton and a stationary front near the I-20 corridor form
the Permain Basin eastward across the Big Country. To the south of
the front across the southern 2/3 of the area, there is moderate
to strong instability in place, most unstable across the Northern
Edwards Plateau and effective shear bulk shear values of 35 to 45
knots over the southern half of the area.

Isolated thunderstorms are possible mainly south of I-20 late this
afternoon and evening. Any storm that does develop will rapidly become
severe due to strong/locally extreme instability and good deep layer
shear. The main hazards will be large hail and damaging winds.
Otherwise, going with low chance Pops for tonight, mainly during the
evening. For Saturday, looks mainly dry for much of the day. However,
storms will fire to our west along the dryline during the afternoon. A
few storms will probably move into our western counties by late
afternoon with an isolated severe storm possible. Expect warm and
humid conditions with highs Saturday in the 80s to lower 90s.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 1131 AM CDT Fri May 31 2024

A familiar pattern for this time of year will set up across West
Central Texas this weekend and into early next week, with weak
ridging and nearly zonal flow aloft with a warmer and unstable
airmass building near the surface. However, models are showing
this setup to be slightly weaker than what we have seen this past
week so far. We're generally expecting some diurnal showers and
isolated thunderstorms lingering into Saturday evening through
Monday, before a drier and even warmer airmass takes over and
begins to cook parts of West Central Texas under triple digit
high temperatures again. Ridging aloft will continue to strengthen
across the area, allowing temperatures to climb into the upper
90s to 106 range on Tuesday and Wednesday next week.

&&

.AVIATION...
(06Z TAFS)
Issued at 1157 PM CDT Fri May 31 2024

VFR conditions currently present across the area. A complex of
storms is moving southeast out of Lubbock towards our area. Have
included a TS group for KABI with VCTS for KSJT as a gradual but
slow weakening trend is expected as this complex progresses. MVFR
to IFR ceilings are expected to build north during the early
morning hours, mainly impacting our southern sites. Confidence in
this stratus building all the way to KSJT is medium-low at this
time but a brief MVFR group may need to be added with the next
update. Ceilings will lift back to VFR by the late morning with
wind gusts picking up out of the southeast during the afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     84  67  88  69 /  50  20  10  20
San Angelo  87  69  93  69 /  30  20  10  20
Junction    91  70  94  71 /  30  20  10  20
Brownwood   81  67  87  69 /  50  20  10  20
Sweetwater  82  67  89  69 /  60  20  10  30
Ozona       90  70  91  69 /  20  10  10  30
Brady       82  68  86  69 /  40  30  10  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...21
LONG TERM....TP
AVIATION...50
Hazardous weather outlook, May 31, 12:47 PM CST, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
147 PM CDT Fri May 31 2024

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011900-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
147 PM CDT Fri May 31 2024

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Isolated to widely scattered storms are possible across much of
West Central Texas mainly this afternoon and evening. Some of
these storms will be strong and a few may strengthen to severe
levels. Large hail and damaging winds will be the main threats, in
addition to dangerous lightning and brief locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms will be possible each day through the
weekend. Some of these storms will be strong and may reach severe
levels, with large hail and damaging winds the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, May 31, 6:14 PM CST, 5 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service San Angelo TX
714 PM CDT Fri May 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     Hail             Voca                    31.01N 99.18W
05/31/2024  M2.75 Inch       McCulloch          TX   Trained Spotter

            baseball size hail in Vocal.

&&
Local storm report, May 31, 7:00 PM CST, 5 hours before
Preliminary Local Storm Report
National Weather Service San Angelo TX
800 PM CDT Fri May 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     Tstm Wnd Dmg     Voca                    31.02N 99.19W
05/31/2024                   McCulloch          TX   Trained Spotter

            Numerous windows broken by strong winds and
            hail.

&&

19

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Irion

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Irion forecast zone
Reported by
Drought Monitor
Coordinates
31.304, -100.982 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Irion County during the month of June.

Drought, Tom Green

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Tom Green forecast zone
Reported by
Drought Monitor
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Tom Green County during the month of June.

Drought, Crockett

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Crockett forecast zone
Reported by
Drought Monitor
Coordinates
30.723, -101.412 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Crockett County during the month of June.

Drought, Schleicher

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Schleicher forecast zone
Reported by
Drought Monitor
Coordinates
30.897, -100.539 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Schleicher County during the month of June.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1196105, 1196106, 1196107, 1196114.